Thunderstorm Wind, Greenbrier
- When
- June 1, 5:28 PM EST
- Where
- Greenbrier County, Rupert
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.367, -81.100
A dissipating MCS over KY/WV sent a gust front eastward into far southwest West Virginia. The combination of winds from this gust front and downburst winds from dissipating storms prompted the winds that caused numerous trees to fall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A dissipating MCS over KY/WV sent a gust front eastward into far southwest West Virginia. The combination of winds from this gust front and downburst winds from dissipating storms prompted the winds that caused numerous trees to fall. The amount of trees which fell was exacerbated due to soil conditions being nearly saturated from recent heavy rains. The falling trees brought down power lines in various locations, and there was one report from Mercer Co. of a 14 inch diameter tree falling into a house and damaging it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 1, 1:35 PM EST, 3 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 235 PM EDT TUE JUN 1 2004 .SHORT TERM... TNGT THRU WED... WAVE CRNTLY PUSHING INTO NRN KY ATTM NOT DEPICTED WELL BY THE GFS...A LITTLE BETTER BY THE ETA. SHOWERS FROM THIS FEATURE COULD MOVE INTO THE WESTERN COUNTIES OF THE FA BY ARND 00Z. ATMOS AT FIRST IS CAPPED ALTHOUGH ENUF LOW LVL INSTAB TO PRODUCE SHOWERS. PCPN SHUD REMAIN WEST OF THE BLUE RIDGE. LATER TNGT TEMPS COOL ALOFT AND DEEPER INSTAB DEVELOPS AS MAIN TROF OVER THE UPPER MIDWEST BEGINS SWINGING SE. A FEW TSTMS POSSIBLE LATE TNGT/EARLY TMRW MORNING IN THE WEST...THEN COOLING TEMPS ALOFT SPREAD EAST INTO THE PDMT TMRW AFTN. DRY AIR IN THE LOW LVLS COULD RESULT IN SOME STRONG GUSTY WINDS WITH ANY STORMS THAT DEVELOP TMRW AFTN...ESP EAST. .LONG TERM... WED NIGHT THROUGH TUE... ETA AND GFS MODELS AGREE IN MOVING TROUGH ALOFT ALONG WITH SURFACE COOL FRONT THROUGH THE REGION WED NIGHT INTO THU. THIS WILL TRIGGER SCT SHOWERS AND THUNDERSTORMS WED NIGHT INTO THU. HIGH PRESSURE OVER THE LOWER GREAT LAKES WILL BUILD SOUTH TOWARD THE REGION LATE THU INTO FRIDAY. THIS WILL RESULT IN RAPID DRYING AND DECREASING CLOUDS THU PM. WITH HIGH CRESTING OVER THE REGION LATE THU NIGHT EXPECT BELOW NORMAL LOW TEMPS. ON THE BACK SIDE OF THE HIGH A WARM FRONT WILL DRIFT NORTH TOWARDS THE REGION OVER THE WEEKEND. THIS WILL RESULT IN INCREASING CLOUDS AND AN EVENTUAL THREAT OF SHOWERS & THUNDERSTORMS. TEMPERATURES WILL RISE TO NORMAL LEVELS FOR THE WEEKEND. PREVIOUS FORECAST WAS INLINE WITH THIS SCENARIO WITH ONLY MINOR ADJUSTMENTS MADE. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && SHORT TERM...JDS LONG TERM...HJL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 620 PM EDT TUE JUN 1 2004 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-020932- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 620 PM EDT TUE JUN 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... THUNDERSTORMS THIS EVENING WILL HAVE THE POTENTIAL OF PRODUCING DAMAGING WINDS. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE NORTH AND WEST OF INTERSTATE 81...WHICH INCLUDES THE NORTHERN NEW RIVER VALLEY...SOUTHERN SHENANDOAH AND ROANOKE VALLEYS...AND THE GREENBRIER VALLEY OF WEST VIRGINIA. THE THREAT SHOULD END BY MIDNIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED FOR A FEW HOURS THIS EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 600 PM EDT TUE JUN 1 2004 VAZ007-010-011-018>020-WVZ042>045-020000- ALLEGHANY VA-BATH VA-BLAND VA-CRAIG VA-GILES VA-GREENBRIER WV- MERCER WV-MONROE WV-SUMMERS WV-TAZEWELL VA- 600 PM EDT TUE JUN 1 2004 ...LINE OF THUNDERSTORMS WITH STRONG WINDS APPROACHING THE AREA... AT 600 PM...NATIONAL WEATHER SERVICE RADAR SHOWED A LINE OF THUNDERSTORMS MOVING RAPIDLY EASTWARD ACROSS WEST VIRGINIA. THESE STORMS ARE PRODUCING STRONG WIND GUSTS OF AT LEAST 50 MPH AS THEY PASS THROUGH. THE STORMS SHOULD REACH WESTERN SECTIONS OF GREENBRIER AND SUMMERS COUNTIES FROM QUINWOOD AND RAINELLE...SOUTHWARD TO HINTON AROUND 630 PM. IF THEY HOLD TOGETHER...THEY WILL REACH LOCATIONS FURTHER EAST...SUCH AS BLUEFIELD...UNION...LEWISBURG AROUND 700 PM...AND THEN TO WARM SPRINGS...COVINGTON...NEW CASTLE AND PEARISBURG IN VIRGINIA AROUND 730 PM. PEOPLE IN THE PATH OF THESE STORMS SHOULD BE PREPARED FOR STRONG...POSSIBLY DAMAGING WINDS. IF YOU SEE THREATENING WEATHER APPROACHING...SEEK SAFE INDOOR SHELTER UNTIL THE STORMS PASS. A SEVERE THUNDERSTORMS WATCH IS IN EFFECT UNTIL 1000 PM THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 613 PM EDT TUE JUN 1 2004 VAZ007-010-011-013-014-018>020-022>024-WVZ042>045-020406- ALLEGHANY VA-BATH VA-BLAND VA-BOTETOURT VA-CRAIG VA-GILES VA- GREENBRIER WV-MERCER WV-MONROE WV-MONTGOMERY VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-SUMMERS WV-TAZEWELL VA- 613 PM EDT TUE JUN 1 2004 THUNDERSTORMS THIS EVENING WILL HAVE THE POTENTIAL OF PRODUCING DAMAGING WINDS. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE NORTH AND WEST OF INTERSTATE 81...WHICH INCLUDES THE NORTHERN NEW RIVER VALLEY...SOUTHERN SHENANDOAH AND ROANOKE VALLEYS...AND THE GREENBRIER VALLEY OF WEST VIRGINIA. THE THREAT SHOULD END BY MIDNIGHT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The Roanoke radar (KFCX), 82 km away, was scanning. The volume nearest the first event began at 22:26 UTC.
5 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2004Every state in 2004This day in weather historyWarnings in West Virginia, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407268, 5406848, 5406849, 5406850, 5406851.